Texas, 2009

Flash Flooding and Hail in Texas, April 16 to 17, 2009

April 16 to 17, 2009 · NWS EWX · 16 events in 9 counties and zones

An upper level area of low pressure sent a series of short wave troughs across South Central Texas which produced severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level area of low pressure sent a series of short wave troughs across South Central Texas which produced severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 16, 8:49 PM CST, 53 minutes earlier.

Area forecast discussion, Apr 16, 8:49 PM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
949 PM CDT THU APR 16 2009

.DISCUSSION...
S/W ENERGY OVER WEST TEXAS EAST OF 500 HPA LOW OVER THE WEST
PART OF NM IS FORECAST TO CONTINUE MOVING EAST THRU FRIDAY
MORNING. THIS WILL CAUSE AN INCREASING CHANCE OF RAIN FROM
THE WEST TONIGHT THROUGH FRIDAY MORNING...AS INSTABILITY
OVER SOUTH CENTRAL TEXAS INCREASES.  CONTINUED WITH TRENDS
OF INCREASING RAIN CHANCES THROUGH FRIDAY.  AS THE 500 HPA
LOW MOVES NORTH OF THE AREA ON SATURDAY AND THEN MOVES ON
FURTHER EAST...DECREASING RAIN CHANCES ARE EXPECTED SATURDAY
THROUGH SATURDAY NIGHT FROM THE WEST.  SHOWED THESE TRENDS
BASED ON 00Z INFO FROM 00Z APR 17 MAPS...00Z FORECAST SOLUTIONS
AVAILABLE THIS EVENING...AND SPRING OF 2009 TRENDS.

DRY CONDITIONS ARE STILL EXPECTED SUNDAY THROUGH THE MID AND
LATE PART OF NEXT WEEK.

&&

.PREV DISCUSSION... /ISSUED 629 PM CDT THU APR 16 2009/

DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

AVIATION...
00Z TAFS...LATEST IMPULSE AND ASSOCIATED CONVECTION HAS MOVE ACROSS
SOUTH CENTRAL TEXAS AND WAS NOW IMPACTING AREAS NORTH AND EAST OF
OUR CWFA. CURRENT WV/IR SATELLITE LOOP DEPICTS MID/UPPER LEVEL DRYING
ACROSS OUR REGION ATTM...SO IT LOOKS LIKE A LULL IN THE PCPN UNTIL
AFTER 06Z. THE NEXT IMPULSE WILL SWEEP ACROSS SOUTH CENTRAL TEXAS
DURING THE OVERNIGHT HOURS. PCPN WILL BEGIN TO DEVELOP ACROSS OUR
WESTERN COUNTIES AFTER 06Z AND SPREAD EASTWARD. THE BEST CHANCE
FOR TSTMS TO IMPACT THE I-35 TERMINALS WILL BE AFTER 18Z...KDRT
AFTER 10Z. MVFR CONDITIONS WILL PREVAIL WITH IFR CONDITIONS LIKELY
IN AND NEAR SHOWERS AND TSTMS. SFC WINDS WILL BE SOUTHEAST
OVERNIGHT BECOMING EASTERLY ON FRIDAY. WIND GUSTS OF 30 TO 40 KTS
WILL BE POSSIBLE ON FRIDAY...ASSOCIATED WITH THE STRONGER TSTMS.

PREV DISCUSSION... /ISSUED 220 PM CDT THU APR 16 2009/

DISCUSSION...
TONIGHT THRU SATURDAY- GENERAL RAIN HAS DEVELOPED UNDER THE LOW
LEVEL JET WHICH IS PROGGED TO STAY OVER US THROUGH FRIDAY
AFTERNOON. SO QPF FOR RAINFALL AMOUNTS OF 1/4 TO 1/2 INCH PER 12
HOUR PERIOD IS GOOD. THIS IS EXPECTED TO REMAIN OVER THE ENTIRE
CWA TONIGHT AND FRIDAY, THEN SHIFT TO THE EASTERN HALF OF THE CWA
FRIDAY AFTERNOON AND EXTREME EASTERN COUNTIES SATURDAY. STRONG TO
SEVERE THUNDERSTORM ACTIVITY IS OCCURRING WHERE THE UPPER
DIFFLUENCE, LOW LEVEL JET AND DRY LINE INTERSECT. THIS IS PROGGED
TO OCCUR MAINLY NORTH OF OUR CWA EACH AFTERNOON THROUGH SATURDAY,
BUT BACK BUILDING SOUTHWARD ACROSS THE HILL COUNTRY IS ON TAP
TONIGHT AND FRIDAY NIGHT AS THE THUNDERSTORMS DEVELOP TOWARD THE
HIGHER MOISTURE FIELD. EXPECTING GENERAL RAINFALL TOTALS OF 1/2
INCH WEST TO 2 INCHES EAST.

SATURDAY NIGHT THROUGH SUNDAY - THE UPPER LOW CONTINUES MOVING EAST
TO THE TENNESSEE RIVER VALLEY.  THE DRY LINE SLIDES ACROSS THE HILL
COUNTRY THEN SHIFTS SOUTH TOWARD THE TEXAS COAST. ONE LAST ROUND OF
SHOWERS AND THUNDERSTORMS, SOME POSSIBLY SEVERE, WILL DEVELOP ON
THE DRY LINE MAINLY EAST OF A LLANO TO PEARSALL LINE. LOCALLY
HEAVY RAINFALL WITH THE THUNDERSTORMS EAST OF I-35. A COLD FRONT
IS TRAILING BEHIND THE DRY LINE SUNDAY BY A COUPLE OF HOURS. DRIER
NORTHWEST FLOW SUNDAY WILL BRING ABUNDANT SUNSHINE AND GUSTY
WINDS. THE WINDS WILL SETTLE DOWN TO 5 TO 10 MPH RANGE SUNDAY
NIGHT.

MONDAY THROUGH THURSDAY- A STRONG NORTHWEST FLOW WILL PUSH THE SFC
HIGH INTO EASTERN MEXICO TUESDAY. AS THE UPPER RIDGE SLIDES EAST
INTO THE CENTRAL U.S., THE SURFACE HIGH WILL SLIDE EAST ACROSS THE
GULF OF MEXICO ALLOWING LOW LEVEL MOISTURE TO RETURN
THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              75  64  71  62  76 /  50  60  90  60  70
AUSTIN BERGSTROM INTL AIRPORT  75  64  73  61  76 /  50  60  90  60  70
NEW BRAUNFELS MUNI AIRPORT     79  65  72  62  77 /  50  60  80  60  70
BURNET MUNI AIRPORT            72  60  72  58  78 /  50  70  80  50  70
DEL RIO INTL AIRPORT           81  65  80  61  84 /  30  50  30  30  30
GEORGETOWN MUNI AIRPORT        75  62  71  60  74 /  50  60  90  60  70
HONDO MUNI AIRPORT             76  66  76  63  77 /  50  60  60  50  60
SAN MARCOS MUNI AIRPORT        77  65  76  62  78 /  50  60  80  60  70
LA GRANGE - FAYETTE REGIONAL   75  65  75  67  77 /  50  60  80  60  60
SAN ANTONIO INTL AIRPORT       79  66  76  63  76 /  50  60  70  60  70
STINSON MUNI AIRPORT           78  67  76  65  76 /  50  60  70  50  60

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

08/13/JB/06/01
Hazardous weather outlook, Apr 16, 4:00 AM CST, 17 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
500 AM CDT THU APR 16 2009

TXZ171>173-183>194-202>209-217>225-228-171100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
500 AM CDT THU APR 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT FOR THE
WESTERN HALF OF SOUTH CENTRAL TEXAS. THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER WEST TEXAS LATE THIS AFTERNOON...AND EXPAND EAST
INTO SOUTH CENTRAL TEXAS TONIGHT. THE PRIMARY SEVERE THREATS ARE
FOR LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY FOR NEARLY
ALL OF SOUTH CENTRAL TEXAS. THE CHANCE OF STRONG TO SEVERE
THUNDERSTORMS WILL CONTINUE INTO SATURDAY AND EARLY SUNDAY...WITH
LOCALLY HEAVY RAINFALL TOTALS OF 2 TO 4 INCHES POSSIBLE BY SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT OR FRIDAY.

In the hours before

Special weather statement, Apr 16, 7:45 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
845 PM CDT THU APR 16 2009

TXZ202-170230-
KINNEY-
845 PM CDT THU APR 16 2009

...A STRONG THUNDERSTORM WAS APPROACHING KINNEY COUNTY...

AT 838 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
16 MILES SOUTH OF LAUGHLIN AFB...MOVING EAST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL CROSS THE RIO GRANDE BETWEEN 9 AND 915 PM.

PEOPLE IN SOUTHWESTERN KINNEY COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.
Special weather statement, Apr 16, 8:04 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
904 PM CDT THU APR 16 2009

TXZ202-170245-
KINNEY-
904 PM CDT THU APR 16 2009

...A STRONG THUNDERSTORM WAS AFFECTING SOUTHWESTERN KINNEY COUNTY...

AT 902 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
11 MILES SOUTH OF LAUGHLIN AFB...OR 15 MILES SOUTHEAST OF DEL RIO...
MOVING NORTHEAST AT 15 MPH.

PEOPLE IN SOUTHWESTERN KINNEY COUNTY...INCLUDING THE FOLLOWING
LOCATIONS...STANDART...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.
Special weather statement, Apr 16, 8:23 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
923 PM CDT THU APR 16 2009

TXZ183-170300-
VAL VERDE-
923 PM CDT THU APR 16 2009

...A STRONG THUNDERSTORM WAS LOCATED SOUTHWEST VAL VERDE COUNTY...

AT 921 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
26 MILES SOUTHWEST OF AMISTAD VILLAGE...OR 28 MILES SOUTHWEST OF DEL
RIO...MOVING NORTHEAST AT 20 MPH. THIS STORM WILL CROSS THE RIO GRANDE
IN THE VICINITY OF DEL RIO AFTER 10 PM.

PEOPLE IN SOUTHERN VAL VERDE COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.
Special weather statement, Apr 16, 9:03 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1003 PM CDT THU APR 16 2009

TXZ183-202-170345-
KINNEY-VAL VERDE-
1003 PM CDT THU APR 16 2009

...A VERY STRONG THUNDERSTORM WAS APPROACHING KINNEY AND VAL VERDE
COUNTIES...

AT 1002 PM CDT...NWS METEOROLOGISTS ARE TRACKING A VERY STRONG
THUNDERSTORM 14 MILES SOUTHWEST OF DEL RIO...MOVING EAST AT 20 MPH.

PEOPLE IN SOUTHERN VAL VERDE AND WESTERN KINNEY COUNTIES...INCLUDING
THE FOLLOWING LOCATIONS...LAUGHLIN AFB...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.
Local storm report, Apr 16, 9:33 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1033 PM CDT THU APR 16 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             1 W DEL RIO             29.38N 100.91W
04/16/2009  E0.25 INCH       VAL VERDE          TX   TRAINED SPOTTER

&&

EVENT NUMBER 00478

JPB

The radar

The Laughlin AFB radar (KDFX), 61 km away, was scanning. The volume nearest the first event began at 03:43 UTC.

Open the radar archive at this moment

Event by event

13 hail, 3 flash flood. Local standard time, as filed.

Hail, Val Verde

When
April 16, 9:42 PM CST to 9:44 PM CST
Where
Val Verde County, 1.38 mi S of Del Rio
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
29.350, -100.900

Hail, Val Verde

When
April 16, 9:53 PM CST to 9:55 PM CST
Where
Val Verde County, 4 mi E of Del Rio
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.370, -100.834

Hail, Val Verde

When
April 16, 10:06 PM CST to 10:08 PM CST
Where
Val Verde County, (Dlf)laughlin Afb de
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
29.370, -100.780

Hail, Val Verde

When
April 16, 10:15 PM CST to 10:17 PM CST
Where
Val Verde County, 3 mi E of (Dlf)laughlin Afb de
Measured
1 in hail
Reported by
Public
Coordinates
29.370, -100.730

A resident reported one inch hail near Cocobolo Trail east of Laughlin AFB.

Hail, Val Verde

When
April 17, 5:30 AM CST to 5:32 AM CST
Where
Val Verde County, 1.39 mi ENE of Del Rio
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
29.380, -100.880

Hail, Real

When
April 17, 6:30 AM CST to 6:40 AM CST
Where
Real County, 9 mi WNW of Leakey
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
29.780, -99.889

Hail, Gillespie

When
April 17, 6:50 AM CST to 6:52 AM CST
Where
Gillespie County, 7.67 mi NW of Eckert
Measured
1 in hail
Reported by
Public
Coordinates
30.490, -98.830

A resident reported quarter size hail at the Trois Estate near Enchanted Rock.

Hail, Burnet

When
April 17, 6:53 AM CST to 6:55 AM CST
Where
Burnet County, 9.72 mi WNW of Buchanan Lake
Measured
0.88 in hail
Reported by
Public
Coordinates
30.850, -98.390

Hail, Burnet

When
April 17, 6:57 AM CST to 6:59 AM CST
Where
Burnet County, 9.48 mi NW of Lake Victor
Measured
1 in hail
Reported by
Public
Coordinates
30.980, -98.330

A resident reported nickel to quarter size hail near Deer Creek Road northeast of Tow.

Hail, Gillespie

When
April 17, 7:14 AM CST to 7:16 AM CST
Where
Gillespie County, 1.38 mi S of Fredericksburg
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
30.260, -98.870

Hail, Blanco

When
April 17, 8:18 AM CST to 8:20 AM CST
Where
Blanco County, 6.22 mi S of Cypress Mill
Measured
0.75 in hail
Reported by
Park/Forest Service
Coordinates
30.310, -98.250

A park ranger reported penny size hail in Pedernales Falls State Park.

Hail, Bexar

When
April 17, 9:25 AM CST to 9:27 AM CST
Where
Bexar County, 4.72 mi N of Sat Twin Oaks Arpt
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
29.637, -98.457

A member of the broadcast media reported penny size hail near Hwy 281 and Evans Road in northern San Antonio.

Flash Flood, Lavaca

When
April 17, 1:45 PM CST to 2:45 PM CST
Where
Lavaca County, Moulton Muni Arpt to 0.15 mi ESE of Moulton Muni Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.570, -97.150

The Moulton police chief reported street flooding in the city caused by 7 inches of rain.

Flash Flood, Fayette

When
April 17, 2:15 PM CST to 3:15 PM CST
Where
Fayette County, 0.6 mi E of Schulenburg to 1.26 mi ESE of Schulenburg
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
29.680, -96.910

A law enforcement official reported a stalled car in an underpass in Schulenburg with the water rising rapidly. The car was on Highway 77 and the car stalled while going underneath the railroad underpass. An elderly couple was in the car. The woman was rescued, the elderly man drowned.

Flash Flood, Fayette

When
April 17, 2:38 PM CST to 3:38 PM CST
Where
Fayette County, 0.64 mi SSE of Flatonia Muni Arpt to 1.09 mi S of Flatonia Muni Arpt
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
29.691, -97.096

A COOP observer reported Hwy 90 East out of Flatonia was closed due to high water.

Hail, Lee

When
April 17, 4:30 PM CST to 4:32 PM CST
Where
Lee County, 2.74 mi SW of Tanglewood
Measured
0.88 in hail
Property damage
$20,000
Reported by
Public
Coordinates
30.470, -97.010

A resident reported nickel size hail which damaged a pickup truck.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Fayette2009-04-1776MaleVehicle/Towed TrailerDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167142, 167144, 167146, 167148, 167150, 167152, 167154, 167155, 167156, 167157, 167158, 167160, 167163, 167168, 167170, 167171.